Alert archive / North Dakota / Tornado Warnings in 2020

Tornado Warning 16, NWS Bismarck, ND

July 10, 2020Emmons County, McIntosh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 10, 2020, 8:08 PM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2020, 8:08 PM CDT (01:08 UTC)
Expired
Jul 10, 2020, 8:25 PM CDT
In force
17 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Emmons County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WFUS53 KBIS 110108
TORBIS
NDC029-051-110145-
/O.NEW.KBIS.TO.W.0016.200711T0108Z-200711T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
808 PM CDT Fri Jul 10 2020

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Southwestern McIntosh County in southeastern North Dakota...
  Southeastern Emmons County in south central North Dakota...

* Until 845 PM CDT.
    
* At 807 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hague, or 17 miles southeast of Linton, moving
  east at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Zeeland around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4599 10006 4615 10003 4605 9961 4594 9968
      4594 9997
TIME...MOT...LOC 0107Z 291DEG 32KT 4607 10001 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

ABELING
2 follow-up statements
040 
WWUS53 KBIS 110119
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
819 PM CDT Fri Jul 10 2020

NDC029-051-110145-
/O.CON.KBIS.TO.W.0016.000000T0000Z-200711T0145Z/
McIntosh ND-Emmons ND-
819 PM CDT Fri Jul 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES...
    
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hague, or 22 miles southeast of Linton, moving east
at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Zeeland around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4596 10001 4613 9996 4605 9961 4594 9968
      4594 9997
TIME...MOT...LOC 0119Z 291DEG 32KT 4604 9990 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

ABELING
365 
WWUS53 KBIS 110125 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
825 PM CDT Fri Jul 10 2020

NDC029-051-110135-
/O.CAN.KBIS.TO.W.0016.000000T0000Z-200711T0145Z/
McIntosh ND-Emmons ND-
825 PM CDT Fri Jul 10 2020

...THE TORNADO WARNING FOR SOUTHWESTERN MCINTOSH AND SOUTHEASTERN
EMMONS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern North Dakota.

LAT...LON 4596 10001 4613 9996 4605 9961 4594 9968
      4594 9997
TIME...MOT...LOC 0121Z 291DEG 32KT 4602 9982 

$$

ABELING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 10, 7:20 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 10, 7:20 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
720 PM CDT Fri Jul 10 2020

.UPDATE...
Issued at 720 PM CDT Fri Jul 10 2020

Quick update to add Logan and McIntosh counties to the severe
thunderstorm watch.

UPDATE
Issued at 559 PM CDT Fri Jul 10 2020

Severe thunderstorm watch number 352 remains valid with this
product issuance.

Storms continue to flare up across eastern Montana and the western
Dakotas ahead of a potent mid level S/WV now over northeast
Montana, projected to slowly push across northern North Dakota
tonight. Main update with this product issuance was to speed up
the eastward progression of showers/storms a bit with current
activity moving east faster. Sky cover was also increased with a
BKN-OVC anvil shield across the area. Other updates were minor
and based mainly on latest obs and trends.

&&

.SHORT TERM...(This evening and tonight)
Issued at 145 PM CDT Fri Jul 10 2020

Thunderstorms, some severe, are expected to move into western
North Dakota this afternoon and progress into the central later
this evening. The greatest chances for very large hail and
damaging wind gusts will be in the southwest to south-central,
however there is still a severe storm threat as a front moves
through the northwest this evening. A Severe Thunderstorm Watch
has been issued for western and much of central North Dakota to
cover these threats.

At 19Z, a frontal boundary was placed north-south across far
eastern Montana with convection developing along in in southeast
Montana. Surface dew points in southwest North Dakota have been
slowly creeping up early this afternoon, currently in the low 60s
at several ASOS/NDAWN reporting sites. Beneath very steep mid-
level lapse rates of 8+ C/km advecting into the southwest, MLCAPE
values in the 2000-3000 J/kg range are forecast to develop.
Strong, line- orthogonal, shear vectors of 45-55 kts will combine
with a slowly uncapping atmosphere to provide a parameter space
for very large hail and damaging wind gusts. However there could
be a competing factor for the eastward progression of the severe
threat in the marginal boundary layer dew points currently
present. Forecast soundings indicated a capping inversion that
would require richer moisture advection to overcome. Upstream dew
points in north-central South Dakota (MBG/PIR) have risen into the
mid 60s, which may be enough to sustain a severe threat into the
south-central later this evening as moisture continues to push
north.

A second uncertainty in this event lies in storm mode, especially
now with initial convection moving through southeast Montana. If
thunderstorms moving across the western border can remain discrete,
the primary threat will be for very large hail and locally
damaging wind gusts. Then downstream, given the eastward
progression of the initiating boundary and unidirectional
hodographs suggesting splitting and interacting storms...upscale
growth into more of an organized wind threat may be possible, more
likely in the south- central portions of the state.

Further north, in the northwest portions of the state, instability
decreases but is still adequate combined with the strong shear
for possible severe storms this evening.

.LONG TERM...(Saturday through Friday)
Issued at 145 PM CDT Fri Jul 10 2020

Near daily chances for showers and thunderstorms highlight the
long term forecast through much of next week.

By Saturday morning, the surface front should have passed through
the James River Valley and Turtle Mountains as the upper level low
begins to shift to the southeast. Showers and possibly low-topped
thunderstorms may linger in the Turtle Mountains and JRV areas
through a portion of the day with a maintenance of moderately
steep low level lapse rates amid cold air advection aloft. Highs
should be relatively cool, in the upper 70s to low 80s.

Ridge builds over the Northern Plains on Sunday as a larger scale
trough approaches from the west. Temperatures warm into the 80s with
low 90s in the southwest. A cold front should arrive in the west
Sunday evening. While strong deep layer shear and steep mid-level
lapse rates will be present, boundary moisture return will likely be
lacking for widespread surface based convection. Forecast soundings
show a capping inversion which seems likely given the thermal ridge
in place as well. However there may be a couple windows for stronger
convection, first in the far southwest where boundary layer moisture
could be adequate for overcoming the cap in the early evening. The
second question will be strength of convection as it moves east
overnight. 12Z GFS/NAM indicate a LLJ may sustain an elevated inflow
layer amid steep mid-level lapse rates and around 50 kts of deep
layer shear. If the LLJ can provide enough low-mid level theta-e
advection, strong to possibly severe thunderstorms may be possible
late Sunday night and early Monday morning. Then frontal boundary
should be pushing east through Monday as a stronger mid-level
shortwave approaches. Boundary layer moisture increases across the
central and east with strong deep layer shear in place. Severe
potential Monday afternoon/evening will depend on daytime heating as
convection may still be ongoing from earlier in the morning.

Precipitation chances after Monday become less clear as the 00Z/12Z
global model set continue to advertise a broad cyclonic trough over
Canada with differences in how the ECMWF/GFS handle the circulation
amplitude and frontal intrusions. While there are at least some
areas of slight chance PoPs in the blended forecast daily through
the week, they will depend on subtle wave timings that are difficult
to resolve at this point. This cyclonic flow should keep highs
mostly in the upper 70s to 80s each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)

Issued at 559 PM CDT Fri Jul 10 2020

Thunderstorms will impact western and central terminals this
evening. Some storms may be severe. Main aviation threats will be
very large hail, strong wind gusts, and a period of IFR or lower
visibilities in heavier storm activity. Conditions will improve
west and central overnight, with lingering clouds and
precipitation across the east on Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...AE
LONG TERM...AE
AVIATION...NH
Hazardous weather outlook, Jul 10, 6:13 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
613 PM CDT Fri Jul 10 2020

NDZ031>034-040>046-112315-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-
613 PM CDT Fri Jul 10 2020 /513 PM MDT Fri Jul 10 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are likely this evening. Some storms could be
severe with hail up to two inches in diameter and damaging wind
gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to NWS Bismarck
by calling 1-800-247-0212, relaying reports through law
enforcement, or by reaching out via social media.

NDZ001>003-009>011-017>021-035-036-047-050-112315-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Burleigh-Kidder-Logan-McIntosh-
613 PM CDT Fri Jul 10 2020 /513 PM MDT Fri Jul 10 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are expected this evening. Some storms could be
severe with winds up to 70 mph and half dollar sized hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to NWS Bismarck
by calling 1-800-247-0212, relaying reports through law
enforcement, or by reaching out via social media.

NDZ004-005-012-013-022-023-025-037-048-051-112315-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman-
La Moure-Dickey-
613 PM CDT Fri Jul 10 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. The threat for severe weather
is low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 10, 7:00 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
700 PM CDT Fri Jul 10 2020

NDZ001-009-110045-
Divide ND-Williams ND-
700 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMS AND DIVIDE
COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, strong thunderstorms were located along a line
extending from 9 miles northwest of Westby to 8 miles northwest of
Grenora to 15 miles west of Bonetrail. Movement was east at 40 mph.

Penny size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Grenora, Westby, Alamo, Fortuna, Alkabo, Writing Rock State
Historical Site, Bonetrail, Ambrose, Zahl, Appam, Hanks and Blacktail
Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern North Dakota.

LAT...LON 4900 10343 4885 10331 4836 10348 4830 10405
      4900 10405
TIME...MOT...LOC 0000Z 254DEG 34KT 4894 10423 4872 10404 4836 10416

HOLLAN
Local storm report, Jul 10, 7:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             BELFIELD                46.88N 103.20W
07/10/2020  E1.00 INCH       STARK              ND   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

AE
Special weather statement, Jul 10, 7:38 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
638 PM MDT Fri Jul 10 2020

NDZ043-110115-
Bowman ND-
638 PM MDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOWMAN COUNTY UNTIL 715
PM MDT...

At 638 PM MDT, a strong thunderstorm was located near Bowman, moving
east at 40 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Bowman, Scranton, Griffin, Gascoyne and Buffalo Springs.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.

LAT...LON 4605 10366 4623 10361 4624 10300 4598 10299
      4595 10300
TIME...MOT...LOC 0038Z 280DEG 33KT 4612 10342

HOLLAN
Special weather statement, Jul 10, 7:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
641 PM MDT Fri Jul 10 2020

NDZ033-110115-
Stark ND-
641 PM MDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARK COUNTY UNTIL 715 PM
MDT...

At 640 PM MDT, a strong thunderstorm was located near South Heart, or
8 miles southwest of Dickinson, moving east at 50 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Dickinson, South Heart, Gladstone and Dickinson Regional Airport.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.

LAT...LON 4684 10312 4698 10263 4698 10253 4677 10254
      4673 10308
TIME...MOT...LOC 0040Z 254DEG 42KT 4681 10294

HOLLAN
Special weather statement, Jul 10, 7:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
745 PM CDT Fri Jul 10 2020

NDZ009-110130-
Williams ND-
745 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMS COUNTY
UNTIL 830 PM CDT...

At 744 PM CDT, a strong thunderstorm was located 7 miles northeast of
Bonetrail, or 21 miles north of Williston, moving east at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Alamo, Bonetrail, Zahl, Appam, Hanks, Corinth, and Blacktail Lake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern North Dakota.

LAT...LON 4863 10385 4864 10378 4863 10330 4830 10330
      4829 10387
TIME...MOT...LOC 0044Z 248DEG 24KT 4847 10368

HOLLAN
Local storm report, Jul 10, 7:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 W BELFIELD            46.89N 103.21W
07/10/2020  E1.50 INCH       STARK              ND   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:00 PM CDTSpecial Weather StatementBISDivide45 min
Jul 10, 7:11 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux49 min
Jul 10, 7:38 PM CDTSpecial Weather StatementBISBowman37 min
Jul 10, 7:41 PM CDTSpecial Weather StatementBISStark34 min
Jul 10, 7:45 PM CDTSpecial Weather StatementBISWilliams45 min
Jul 10, 7:59 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh49 min
Jul 10, 8:13 PM CDTSevere Thunderstorm WarningBISBowman29 min
Jul 10, 8:53 PM CDTSpecial Weather StatementBISMountrail37 min
Jul 10, 9:39 PM CDTSpecial Weather StatementBISMountrail36 min
Jul 10, 10:37 PM CDTSpecial Weather StatementBISRenville23 min

Nearby

Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.